North Carolina, 2004

Hail and Damaging Winds in North Carolina, June 25, 2004

June 25, 2004 · NWS AKQ · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 25, 8:40 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 8:40 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EDT FRI JUN 25 2004

.SHORT TERM (TODAY)...
HAVE MADE COSMETIC CHANGES TO REMOVE EARLY MORNING FOG WORDING...AND
SLIGHT ADJUSTMENTS TO POPS AND SKY CONDITION BASED ON RADAR AND
SATELLITE TRENDS.

MARINE...LIGHT WINDS...FEW CHANGES.

&&

.PREV DISCUSSION...
COLD FRONT STRETCHING FROM UPSTATE NEW YORK TO THE OHIO RIVER VALLEY
AT 7Z...WILL SLOWLY SLIDE SE OVER THE NEXT 24 HOURS AS A WAVE OF
LOW PRESSURE LIFTS NE OUT OF THE LOWER MS RIVER VALLEY ALONG THE
STATIONARY FRONT STRECHING FROM NRN NC INTO NRN MS. THE LOW SHLD BE
OFF THE NRN MID ATLC COAST BY SAT MORNING...ENABLIING THE COLD FRONT
TO FINISH ITS PUSH THROUGH THE REGION BY SAT AFTERNOON...THEN
STALLS OUT OVER THE SE US SAT NIGHT THRU MON AS HIGH PRES BUILDS
DOWN FROM THE UPPER PLAINS. THE FRONT SLOWLY LIFTS N AS A WARM FRONT
LATE MON INTO TUE AS THE HIGH SLIDES OFFSHORE. A COLD FRONT MOVES
THROUGH THE MID ATLC STATES WED.

1-3 MILE VISIBILITIES SUFFICIENTLY WIDESPREAD THAT AM STARTING OFF
ALL ZONES WITH PATCHY FOG THIS AM.

SEVERAL INDICATIONS THAT MOST OF THE AREA WILL DEAL WITH A ROUND OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE THE
MODELS DIFFER IN THERE HANDLING OF THE MOTION OF THE MAIN COLD
FRONT...AND LOCATION OF THE CORE OF THE CONVECTION (ETA SLOWER AND
FURTHER N)...THERE ARE ENOUGH SIMILARITIES TO HAVE A HIGH DEGREE OF
CONFIDENCE THAT RAIN WILL FALL ACROSS THE CWA THIS AFTERNOON AND
TONIGHT. BOTH MODELS AGREE THAT THERE WILL BE GOOD THERMODYNAMICS
WITH 1500-2500 J OF CAPE...LW-LVL THETA-E RIDGE MOVING ACRS REGION...
LIS -2 TO -5...W/ A REGION OF STRONG 700MB OMEGA MOVING ACROSS THE
CWA...A 40-50 KT 5H AND 85H JET...WITH SOME DIRECTIONAL SHEAR. BOTH
MODELS ALSO AGREE THERE WILL BE GOOD DYNAMICAL SUPPORT WITH BOTH
FRONTOGENTIC AND Q-VECTOR CONVERGENCE IN THE 85H-7H AND 7H-5H
LAYERS...THIS IN RESPONSE TO APPROACH OF 850 COLD FROTN (STRONGER
AND FASTER IN GFS) AND PASSING OF 7H AND 5H VORTS (THOUGH
CONVECTIVELY OVER-ENHANCED IN GFS). BEST CHC FOR PRECIP IS THIS
AFTN/ERLY EVE ACRS SW 1/2 OF CWA...AND THIS EVENING INTO BEGINNING
OF OVERNIGHT PD ACRS NE 1/2 OF CWA. AS A RESULT OF THIS CONFLUENCE
OF WEAK-MODERATE THERMODYNAMIC AND DYNAMIC FORCING THE CWA IS UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAIN THREAT IS FOR WINDS
AS PWATS OF 1.5 TO 2 INCHES SHLD PROVIDE SUFFICIENT WAQTER LOADING
TO ALLOW FOR MIX DOWN OF SVR WINDS IN SOME LOCATIONS. LW-MID LEVEL
TEMPS STILL ON THE WARM SIDE FOR HAIL. AS FAR AS PRECIP END TIME...
ETA SEEMS TOO HAVE OVERDONE CNVCTV COMPLEX OVR SRN AL...AND ITS
ASSOC PRODUCTION OF DOWN STREAM RIDGING...WHICH WOULD TEND TO SLOW
PROGRESSION OF SHRT WV FRM TX...AS A RESULT LEAN TWD GFS (THOUGH
NOT QUITE AS MUCH QPF...DUE TO INFLUENCE OF CONVECTIVE FEEDBACK IN
VORT STRENGTH). TEMP TODAY BASICALLY BLEND OF THE 3 MOS...AND TEMPS
TONIGHT AND SAT BLEND OF AVN/FWC MOS W/ MET MOS THROWN OUT DUE TO
ITS PARENTS MODELS APPARENT TO SLOW FRONTAL PASSAGE.

SAT NIGHT INTO MON PRETTY STRAIGHT FORWARD WITH HIGH PRESSURE
KEEPING THINGS DRY THROUGH AT LEAST SUN NIGHT. (DONT QUITE SEE
WHERE ETA GETS WAVE FROM FOR LATE SAT NIGHT INTO SUN...SO
DISREGARDED). BY MON FRONT HAS LIFTED FAR ENGH BACK N THAT SRN
ZONES CLOSE ENGH THAT ANY WAVE MVNG ALONG IT WOULD BE ENGH TO TRIGER
SHRA/T-STORM SO INTOD 30 POP ACRS NC ZONES THOSE DAYS W/ SLGT CHC
POPS FURTHER N. LW LVL THKNS AGRUE FOR TEMPS SUN AND MON A TAD BLW
GDNC (WHICH IS BASICALLY WHAT WAS IN THE GRIDS)...SO MADE LITTLE
CHANGES.

DRY FCST FOR NOW W/ TEMPS AOB NRML AS IT APPRS NRN STREAM WINNING
FOR NOW. SOME QUESTION OVER DEGREE OF POTENCY OF FRONT FOR MIDDLE OF
NXT WEEK...IF IT IS AS STRONG AS LATEST GFS SUGGESTS...MIGHT NEED
TO ADD IN POPS FOR TSTMS AHEAD OF IT.  BUT FOR NOW MON NGT-THU FCST
LOOKED GOOD...SO NO CHANGES.

LOCAL MVFR/IFR THIS AM IN PATCHY FOG...THEN VFR...UNTIL
LOCALIZED MVF/IFR THIS AFTN/TONIGHT (FROM SW TO NE) W/ TSTRMS.

ALL IS RELATIVELY QUIET ON THE MARINE FRONT W/ CONDITIONS REMAINING
BLW SCA LVLS THRU THE FCST PD (TUE).

WHILE GENERALLY AM EXPECTING .5-1 OF RAINFALL...COULD BE LOCALIZED
HIGHER AMOUNTS (GIVEN HIGH PWATS) PRODUCING PONDING OF WATER AND/OR
LOCALIZED FLOODING IN POOR DRAINAGE AREAS.

ALREADY THE 4TH WETTEST JUNE ON RECORD AT RIC (8.19 INCHES)...ONLY
NEED .53 TO TIE FOR 3RD AND .63 TO TIE 1972 (AGNUS) AS THE 2ND
WETTEST JUNE ON RECORD.
&&

REILLY/FOSTER/MALOIT
Hazardous weather outlook, Jun 25, 4:30 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 25 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND
VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-
FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-
HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT
VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA- SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. ALSO...THERE IS A RISK OF LOCALIZED FLOODING IN ANY
DOWNPOURS DURING THUNDERSTORMS THIS AFTERNOON AND TONIGHT. REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ/WWUS81 KAKQ/...ISSUED AT
438 AM EDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 25, 12:34 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT FRI JUN 25 2004

VAZ098-251800-
VIRGINIA BEACH VA-
134 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORM OVER VIRGINIA BEACH...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH
COUNTY...OR ABOUT 11 MILES SOUTHEAST OF GREAT BRIDGE...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PUNGO AT
140 PM EDT...SIGMA AT 145 PM EDT...SANDBRIDGE BEACH AT 150 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINFALL IN THE PATH
OF THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADS.
IN THE PATH OF THIS STORM.

FOSTER
Special weather statement, Jun 25, 12:34 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT FRI JUN 25 2004

VAZ098-251800-
VIRGINIA BEACH VA-
134 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORM OVER VIRGINIA BEACH...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH
COUNTY...OR ABOUT 11 MILES SOUTHEAST OF GREAT BRIDGE...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PUNGO AT
140 PM EDT...SIGMA AT 145 PM EDT...SANDBRIDGE BEACH AT 150 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINFALL IN THE PATH
OF THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADS.
IN THE PATH OF THIS STORM. RAINFALL RATES OF **FILL-IN** INCHES PER

FOSTER
Special weather statement, Jun 25, 1:05 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
205 PM EDT FRI JUN 25 2004

VAZ098-251845-
VIRGINIA BEACH VA-
205 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORM OVER VIRGINIA BEACH...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF VIRGINIA BEACH OCEANFRONT...
MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR LONDON
BRIDGE...AND...OCEANA AT 210 PM EDT...VIRGINIA BEACH OCEANFRONT AT
215 PM EDT...NORTH VIRGINIA BEACH AT 220 PM EDT...CAPE HENRY AT 230
PM EDT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING AND HEAVY RAINFALL.  HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER
Special weather statement, Jun 25, 1:23 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT FRI JUN 25 2004

NCZ012-013-VAZ088-089-092-093-251900-
HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON VA-SURRY VA-
SUSSEX VA-
223 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS ARE AFFECTING SOUTHEAST VIRGINIA...

AT 220 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCE GEORGE
THROUGH SUSSEX...COURTLAND AND JACKSON..MOVING EAST AT 25 MPH.  THE
STORMS WILL AFFECT AREAS FROM SURRY...WAKEFIELD...AND AHOSKIE BY 3
PM.

THE STORMS WILL CONTAIN VERY HEAVY RAIN...GUSTY WINDS TO 45
MPH...SMALL HAIL AND
FREQUENT LIGHTNING.  PONDING OF WATER ON ROADWAYS IS LIKELY...AND
STANDING WATER IN LOW LYING AREAS.  IF YOU CANNOT SEE THE DEPTH OF
WATER ON THE ROADWAYS...THEN TURN AROUND AND FIND AN ALTERNATIVE
ROUTE.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Local storm report, Jun 25, 1:33 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 W COURTLAND           36.71N 77.10W
06/25/2004                   SOUTHAMPTON        VA   TRAINED SPOTTER

            TREES DOWN

&&

FOSTER
Special weather statement, Jun 25, 1:44 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT FRI JUN 25 2004

VAZ098-251915-
VIRGINIA BEACH VA-
244 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORM OVER SOUTHERN VIRGINIA BEACH...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN CITY OF VIRGINIA BEACH...OR
ABOUT 9 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN CITY OF
VIRGINIA BEACH AT 300 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WITH THIS STORM MAY CAUSE LOCALIZED FLOODING ON STREETS AND
IN LOW LYING AREAS.

FOSTER

The radar

The Norfolk radar (KAKQ), 53 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gates

When
June 25, 2:03 PM EST to 2:13 PM EST
Where
Gates County, 3 mi N of Gates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -76.767

Trees down.

Thunderstorm Wind, Camden

When
June 25, 3:25 PM EST
Where
Camden County, Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -76.167

Trees and power lines down along Palmer Road.

Hail, Currituck

When
June 25, 3:37 PM EST
Where
Currituck County, Grandy
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.250, -75.883

Hail observed at Goose Creek Golf Course.

Thunderstorm Wind, Currituck

When
June 25, 3:43 PM EST
Where
Currituck County, Jarvisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -75.867

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5412254, 5412257, 5412255, 5412256.